Heavy Snow, Bailey
- When
- January 9, 5:00 AM CST to 10:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
January began with arctic air settling into much of the country which included the South Plains of West Texas and the extreme southern Texas Panhandle. A storm system moved through the southern Rockies and Four Corners bringing wintry precipitation to the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
January began with arctic air settling into much of the country which included the South Plains of West Texas and the extreme southern Texas Panhandle. A storm system moved through the southern Rockies and Four Corners bringing wintry precipitation to the area. Moisture was limited as the winter storm first approached the region, but it gradually tapped a supply from the Gulf, causing precipitation to expand in coverage and intensity early in the morning of the ninth. The leading edge of the precipitation started as freezing rain and sleet over much of the central and southern South Plains into the Rolling Plains. However, the wintry mix quickly turned over to snow in most locations as the temperatures aloft cooled. A band of moderate to heavy snow setup and persisted from the northwestern South Plains into the central Texas Panhandle. Heavy snow, sometimes at rates at or greater than one inch per hour, quickly piled up during the morning and afternoon hours of the ninth, with lighter snow persisting well into the evening. Snowfall eventually shifted east of the region early in the morning of the tenth.
Snowfall reports from NWS cooperative weather observers are listed below:
8.0 inches at Dimmitt (Castro County),|7.0 inches at Friona (Parmer County),|5.0 inches at Vigo Park (Swisher County),|4.0 inches at Muleshoe (Bailey County),|4.0 inches at Silverton (Briscoe County),|3.5 inches at Memphis (Hall County),|3.3 inches at Tulia (Swisher County),|3.0 inches at Olton (Lamb County),|2.5 inches at Roaring Springs (Motley County),|2.0 inches at Childress (Childress County),|1.2 inches at Paducah (Cottle County), and|1.1 inches at Plainview (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 9, 2:54 AM CST, 2 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 254 AM CST Thu Jan 9 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 242 AM CST Thu Jan 9 2025 - Winter Weather Advisory issued for freezing rain, snow and some sleet. - Thin glaze of ice possible Thursday morning with snow increasing throughout the day. Snow accumulations ending Thursday night. - Dry and milder weather returns for Friday and beyond. && .SHORT TERM... (Today and tonight) Issued at 242 AM CST Thu Jan 9 2025 Large scale ascent was already spreading overhead from the southwest early this morning and will continue to spread over the entire region later this morning. A closed off upper low over northern Sonora will eject eastward today as a short wave trough dropping southward across the Rockies will attempt to phase with this upper low. A very sharp curved upper level jet streak will continue to bring this lift overhead through the day today. This jet streak will strengthen as it ejects out over Texas today increasing to around 140-150kt placing us under an area of strong upper level divergence. The approach of both upper level disturbances will garner a response in the lower levels of the atmosphere increasing flow. And as a result will increase moist isentropic ascent. This additional ascent will wane as a cold front pushes in from the north during the afternoon hours. Large scale ascent will gradually weaken this evening with subsidence sweeping overhead after midnight. Regarding precipitation type, early on in the event there will be a wintry mix and then transitioning to all snow by mid-morning. Strong southwesterly winds in the lower levels of the atmosphere have created a strong warm nose overhead. Model soundings show this layer peaking around +3C to +4C early this morning favoring the southern South Plains and southern Rolling Plains with the warmest air. Nearly the entire atmospheric column will become saturated later this morning and when combined with the approach of the upper level trough, this warm nose will decrease in intensity allowing for all or mostly snow starting around mid-morning. The southern Rolling Plains may still see a wintry mix all day today with this area being the last to cool the warm layer aloft. The latest hi-res model guidance favors our climatology favored area of the extreme southwestern Texas Panhandle and south-central Texas Panhandle for the highest snow accumulations. We see no reason to deviate from model guidance on this location for heaviest snowfall. RAP cross- sections indicate an area of weak symmetric stability in the southern Texas Panhandle. When combined with an area of frontogenesis like what we are expecting this afternoon, some banded precipitation may be possible. This area of weak symmetric stability and frontogenesis may overlap for a period of time in the afternoon leading to potential banded snowfall. Probabilistic guidance indicates the most likely snowfall accumulations between two to four inches across the southwestern and south-central Panhandle with around one to two inches in Lubbock. The potential for banded snowfall may push some areas above four inches as indicated by the highest percentiles but confidence is too low to upgrade to a winter storm warning at this time. Lastly, the cold front moving through this afternoon will bring strong winds in its wake. Areas in the southwestern Texas Panhandle may see close to advisory level winds this evening with the arrival of stronger pressure rises. && .LONG TERM... (Friday through Wednesday) Issued at 242 AM CST Thu Jan 9 2025 The axis of the upper trough will be south of the FA by tomorrow morning. Northerly winds will follow behind the passage of the upper trough, but and CAA will be somewhat offset by solar heating and will make temps warmer than they have been the past several days. Winds will veer to the south by late tomorrow into Saturday and will help temps warm into the 50s. Troughing associated with an upper low over central Canada will amplify late Saturday into Sunday and will result in another weak cold front pushing into the region. Despite persistent upper troughing across most of the CONUS, quasi-zonal flow will develop over the region as energy splits from the main trough and develops a closed low off the coast of SOCAL. Models diverge with the overall upper pattern heading into mid next week. There is agreement with the development of an upper ridge over/near the Four Corners. The ECMWF amplifies this ridge to as far north as Vancouver by Wednesday afternoon. The GFS brings the upper low quickly eastward which limits the amplification of the ridge. Either result will allow for some warming. && .AVIATION... (06Z TAFS) Issued at 1046 PM CST Wed Jan 8 2025 Poor flying conditions are expected over the next 24 hours. The window for VFR is coming to a close as a shield of light precipitation is expected to move over KCDS, KLBB, and KPVW this upcoming morning and through Thursday night. CIGs are expected to lower towards sunrise with initial bands of freezing rain moving over KLBB and KPVW. Ice accretion will be light, with a glaze of ice possible at the terminals. Thereafter, precipitation will transition to light snow at all terminals, accompanied by CIGs/VSBYs lowering into IFR. LIFR is possible. Winds will veer throughout the course of the day and finally shift to the north following the passage of a cold front this afternoon. Gusts to 25 kt are expected heading into Thursday night, resulting in a slight improvement in VSBYs while CIGs remain low until Friday morning. CIGs will improve beyond the scope of this TAF period as the storm system shifts east of all terminals while northerly gusts persist. Even as CIGs lift to VFR heading into Friday morning, VFR is not recommended for non-FIKI aircraft. In-cloud icing potential is high next 24 hours. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST tonight for TXZ021>044. && SHORT TERM...01 LONG TERM....51 AVIATION...09
Hazardous Weather Outlook National Weather Service Lubbock TX 301 AM CST Thu Jan 9 2025 TXZ021>044-100915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 301 AM CST Thu Jan 9 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A wintry mix Thursday morning will change over to primarily snow throughout the morning. This may create a thin glaze of ice in some areas before changing to all snow. Snowfall accumulations of one to four inches are likely through Thursday evening. Locally higher amounts may be possible in the extreme southern Texas Panhandle and northern South Plains. A Winter Weather Advisory is in effect until 6 am Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time.
The national radar mosaic for the moment the first event began.
6 winter weather, 5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224901, 1224902, 1224903, 1224911, 1224912, 1224947, 1224948, 1224949, 1224950, 1224945, 1224946.